Poisoning with nicotine
- Symptoms of Poisoning with nicotine
- Reasons of Poisoning with nicotine
- Treatment of Poisoning with nicotine
It is extremely strong and high-speed poison. It is a part of many insecticides. Nicotine is easily soaked up through a mucous membrane of an oral cavity and a digestive tract, from respiratory tracts and through skin. The lethal dose of nicotine for the adult makes about 50 mg that is equivalent to his quantity which is contained in two cigarettes. However tobacco is much less toxic, than it could be assumed on the basis of content of nicotine in it. Nicotine is badly absorbed from the swallowed tobacco, and when smoking the most part of nicotine burns down.
Symptoms of Poisoning with nicotine:
Small doses of nicotine make sick, vomiting, a diarrhea, a headache, dizziness and the stimulation of a nervous system which is shown in tachycardia, hypertensia, the strengthened, strongly hurried breathing, sweating and hypersalivation. High doses of nicotine cause the hyperexcitability of a cerebral cortex progressing in spasms and cardiac arrhythmias. Finally the coma, oppression and an apnoea, a cardiac standstill or fibrillation can develop. The serious poisoning can cause death from respiratory insufficiency within several minutes.
Reasons of Poisoning with nicotine:
Nicotine affects chemoceptors, synapses in the central nervous system and in gangliya of the autonomic nervous system, adrenal glands and neuroeffector connections. Besides, follows its passing stimulating initial action longer oppressing a phage. It is no wonder that displays of poisoning with nicotine are very difficult and are to some extent unpredictable.
Treatment of Poisoning with nicotine:
It is necessary to cause vomiting in the patient or to wash out a stomach, then to enter absorbent carbon and an osmotic purgative. Potassium permanganate oxidizes nicotine and for a gastric lavage it is possible to use its solution 1:10 000. Atropine in a dose of 2 mg and phentolamine in a dose of 5 mg can be entered intramusculary or intravenously and further repeatedly as required for monitoring the symptoms and signs connected with a parasympathetic or sympathetic hyperactivity. However these drugs cannot prevent paralysis of respiratory muscles and disturbance of a rhythm of cordial reductions. Special attention has to be paid to carrying out artificial ventilation by oxygen and to treatment concerning the cardiac arrhythmias induced by catecholamines. In the latter case propranolol is preferable. Nicotine is actively neutralized in a liver and if the patient overcomes an initial stage of poisoning, recovery occurs quickly.